Bayer Schering Pharma’s Avelox IV is now available in the UK to treat community-acquired pneumonia (CAP) and complicated skin and skin structure infections (cSSSI), offering doctors a new weapon in the fight against these challenging diseases.

The launch of the drug in the UK follows approval by the European Medicines Agency, which agreed that Avelox IV (moxifloxacin HCl, solution for infusion) could be used to treat CAP and cSSSI but only when antibacterial agents recommended for first-line treatment of these infections are considered inappropriate, as the benefit-risk balance is only positive when used as a second-line indication.

A leading cause of illness and death around the globe, CAP is a common condition that affects people of all ages, and a sizeable portion of patients admitted to hospital with CAP - around 30-50% - will require initial treatment with a parenteral antibiotic. Skin and skin structure infections are also a significant issue in healthcare, as they can be life-threatening and difficult to treat.

So Avelox IV is a welcome addition for those patients who have not responded to standard therapies, noted Professor Alasdair MacGowan, Professor of Clinical Microbiology & Antimicrobial Therapeutics at the North Bristol NHS Trust, particularly as the drug “retains excellent antimicrobial activity against respiratory pathogens in the UK and Ireland, as well as MSSA and B. haemolytic streptococci which are commonly associated with complicated skin and skin structure infections”.

Safety issues
But while the antibiotic is clinically effective, it also carries several warnings and precautions for use, particularly regarding its potential affects on the heart, and is closely monitored by Medicines and Health products Regulatory Agency.

According to the Summary of Product Characteristics for moxifloxacin, treatment with the drug should be ceased if signs or symptoms suggestive of cardiac arrhythmia occur during treatment, and it should be used “with caution” in patients with any condition pre-disposing to cardiac arrhythmias “because they may have an increased risk of developing ventricular arrhythmias and cardiac arrest”.